Ohio, 2008

Damaging Winds in Ohio, June 25, 2008

June 25, 2008 · NWS CLE · 2 events in 2 counties and zones

Thunderstorms west of the area gradually moved eastward towards northern Ohio during the afternoon hours. Some instability across the region allowed for a few severe thunderstorms to develop during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms west of the area gradually moved eastward towards northern Ohio during the afternoon hours. Some instability across the region allowed for a few severe thunderstorms to develop during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 25, 2:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 2:57 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
357 PM EDT WED JUN 25 2008

.SYNOPSIS...
A WARM FRONT OVER THE NATIONS MID SECTION COMBINED WITH AN UPPER
AIR DISTURBANCE WILL MOVE EAST THIS EVENING AND CROSS THE LOWER
GREAT LAKES TONIGHT. A WARM AND MORE HUMID SOUTHWEST FLOW WILL
OCCUR LATE IN THE WEEK UNTIL THE NEXT COLD FRONT CROSSES THE AREA
SATURDAY INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHOWERS AND CLOUD COVER FROM MORNING CONVECTION ARE MAKING THEIR
WAY ACROSS THE CWA THIS AFTERNOON LIMITING INSTABILITY FOR THE
TIME BEING. MCV WILL PROVIDE A FOCUS FOR CONVECTION THIS EVENING
ALONG WITH LLJ AND A CONTINUED INCREASE IN MOISTURE. NEW
DEVELOPMENT ACROSS INDIANA WITH RECOVERED AIRMASS TO TRANSLATE
EAST WITH LEFTOVER MCV. ISOLATED SEVERE THREAT STILL THERE
TONIGHT. TYPICALLY HEAVY RAINFALL WITH THUNDERSTORMS. TEMPS ONLY
FALLING BACK INTO THE MID/UPPER 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND AS WE NEVER
FULLY CLEAR OUT OF THIS PATTERN AND AIRMASS.

THURSDAY MORNING LOOKS QUIET AS AREA WILL BE IN WAKE OF
SHORTWAVE. ONLY DIFFERENCE THURSDAY IS THAT UPPER MIDWEST COLD
FRONT NEARS OH/PA. SO NEW TS DEVELOPMENT POSSIBLE BY AFTERNOON.
HAVE MAINTAINED A 50 PERCENT POPS. LOWERED TEMPS TO JUST SHY OF
90 WITH PERIODS OF CONVECTIVE DEBRIS CLOUDS KEEPING TEMPS IN
CHECK.

MOISTURE POOLS AHEAD OF THAT FRONT WHICH WILL BE LAYING E-W NEAR
THE VICINITY OF LAKE ERIE AND HEAVY RAINFALL THREAT INCREASES
THURSDAY THROUGH SATURDAY. VARIOUS SHORTWAVES CONVECTIVELY INDUCED
OR NOT IN RELATIVELY ZONAL FLOW WITH MAJORITY OF THE WESTERLIES
TO THE NORTH OF THE AREA WILL KEEP SHRA/TS CHANCES GENERICALLY IN
THE FORECAST UNTIL TIMING CAN BE BETTER ESTABLISHED. FRONT PUSHES
BACK NORTHWARD AGAIN FRIDAY WITH A TROUGH FOR SATURDAY. TRUE FRONT
LOOKS DELAYED UNTIL EARLY SUNDAY MORNING. AREA STILL IN SLIGHT
RISK OF SEVERE THROUGH SATURDAY. TEMPS IN THE 80S DAY AND 60S NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FIRST HALF OF THE
EXTENDED. GFS AND OTHER MODELS LOOKING TO BE A LITTLE BETTER IN
AGREEMENT WITH LINGERING LOW PRESSURE SYSTEM WITH UPPER LEVEL
SUPPORT TO MOVE SLOWLY NORTHEASTWARD OUT OF THE AREA. LOOK FOR
A CHANCE OF SHOWERS AND TSTMS SUNDAY AND MONDAY. HIGH PRESSURE
BUILDS INTO THE FORECAST AREA TUESDAY AND WEDNESDAY RESULTING IN
SOME DRYING CONDITIONS. TEMPS NEAR THE SEASONAL AVERAGES SUNDAY
THRU WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SOME SHOWERS WITH CONVECTION CONTINUE TO PUSH EASTWARD ACROSS MOST
OF THE NORTHERN HALF OF OHIO. WILL CONTINUE THE THINKING OF THE
PREVIOUS FORECAST SHIFT WITH A CHC OF SHOWERS AND POSSIBLY A
TSTM. DYNAMICS ARE MUCH STRONGER FOR LATER THIS AFTERNOON AND
EVENING. LOOK FOR VFR CONDS GIVING WAY TO MVFR CONDS IN POSSIBLE
TSTMS DURING THIS FIRST PERIOD THRU EARLY TONIGHT. ON THURSDAY
LOOK FOR MORE SHOWERS AND THUNDERSTORMS. WINDS BECOMING SW AND
INCREASING THIS AFTERNOON AND EVENING.

.OUTLOOK...WE WILL CONTINUED THE UNSETTLED WEATHER FRIDAY THROUGH
MONDAY WITH A THREAT OF SHOWERS AND THUNDERSTORMS EACH DAY.
LOOK FOR NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS...OTHERWISE
SHOULD BE MAINLY VFR EXCEPT FOR SOME EARLY MORNING MVFR BR.

&&

.MARINE...
IN GENERAL WE EXPECT SW WINDS TO INCREASE TO ABOUT 10 TO 20 KTS
TONIGHT AND CONTINUE THU.  A WEAK COLD FRONT SHOULD DROP ACROSS THE
LAKE THU NIGHT TO VEER A LIGHTER W FLOW AROUND TO THE NE THEN E INTO
FRI THEN CONTINUE TO VEER AROUND TO THE S AND SW FRI NIGHT THROUGH
SAT WHILE INCREASING IN SPEEDS SOME.  MORE PROBLEMATIC WILL BE
LOCALIZED WIND SHIFTS AND STRONG GUSTS FROM NUMEROUS STRONG TO
LOCALLY SEVERE THUNDERSTORMS THAT WILL AFFECT THE LAKE ON AND OFF
AGAIN TONIGHT THROUGH SATURDAY.  WINDS WILL EASILY GUST TO 35 KNOTS
OR MORE WITH MANY OF THESE THUNDERSTORMS.

A STRONGER COLD FRONT WILL SWEEP THROUGH THE LAKE LATE SATURDAY OR
SATURDAY NIGHT TO DIMINISH THE STORM THREAT AND KICK THE WINDS TO
MAINLY WEST. WINDS SHOULD THEN WAVER BACK AND FORTH BETWEEN W AND
SW THROUGH MONDAY AS TROUGHS OF LOW PRESSURE DROP SE ACROSS THE
LAKE. WIND SPEEDS SHOULD MAINLY STAY 15 KTS OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...BC
AVIATION...BC
MARINE...ADAMS
Hazardous weather outlook, Jun 25, 4:40 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
540 AM EDT WED JUN 25 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-260945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
540 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON INTO TONIGHT AS THE
ATMOSPHERE BECOMES UNSTABLE. THE BEST CHANCE OF THUNDERSTORMS AND
THE THREAT FOR THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL IS
ACROSS NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY WITH DAMAGING WIND
AND LARGE HAIL. THE MOST LIKELY CHANCE WOULD BE EACH AFTERNOON AND
EVENING. HEAVY DOWNPOURS ARE ALSO LIKELY.

THE UPPER TROUGH WILL DEEPEN ON SATURDAY AND A COLD FRONT IS
EXPECTED ON SATURDAY. THE TIMING OF THE FRONT IS UNCERTAIN. IF THE
FRONT ARRIVES LATER IN THE DAY THEN THERE WILL BE ENOUGH HEATING
TO GENERATE SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Detroit radar (KDTX), 127 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 25, 6:00 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.570, -83.650

Several trees were reported down.

Thunderstorm Wind, Seneca

When
June 25, 6:55 PM EST
Where
Seneca County, 2 mi E of Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.100, -83.132

A few large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118160, 118161.